MAUDE Adverse Event Report: DEPUY MITEK LLC US LUPINE SPIRAL FLUTED DRILL BIT; SURGICAL HAND DRILL

DEPUY MITEK LLC US LUPINE SPIRAL FLUTED DRILL BIT; SURGICAL HAND DRILL
Model Number 211042
Medical Device Problem Codes Break (1069); Entrapment of Device (1212); Material Twisted/Bent (2981)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Udi: (b)(4).Incomplete.The lot number is unknown.
 
Event or Problem Description
It was reported by the affiliate via complaint submission tool that the lupine spiral fluted drill bit needs to be replace, because the surgeon believes he can see metal shards in a post op imaging and wants the unit to be replaced.No patient consequence and no surgical delay was reported.No additional information was provided.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Additional narrative: additional information: subsequent follow-up with the customer, additional information was received.It was reported that there were two lupine spiral fluted drill bit devices involved in the event.Therefore, this is report 1 of 2 for the same event.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.H10 additional narrative: investigation summary: according to the information provided, it was reported that the instrument was scored and needs to be replaced and he had believed that can see metal shards in post op imaging and wants the drills replaced.One photo was provided by the customer and both devices had the same wear patterns, please see email attached as evidence.Upon visual inspection of the photo, the observations showed marks that it was worn, it appears to be used.This type of marks can be related when the device is constantly used that wears away, as this device is reusable, the metal from an excessive of wear begins to appear and lose the shape.The photo do not provide any evidence of the actual device, therefore the complaint reported was not confirmed.As a result, we cannot determine a root cause for the reported failure.Hands on analysis should provide more evidence to be able to discern a root cause.Finally, as the tracking number provided is not recognized by the carry pages, thus if additional information about the tracking becomes in the future, it will be analyzed.Given that no lot number was provided, a manufacturing record evaluation (mre) review cannot be performed.If the lot number becomes available, the mre review will be performed.At this point in time, no corrective action is required, and no further action is warranted.However, depuy synthes mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.
 
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by mitek or its employees that the report constitutes an admission that the device, mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.H10 additional narrative: h6: device codes: the device code has been updated to break to capture the metal shards reported on the initial report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by mitek or its employees that the report constitutes an admission that the device, mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Investigation summary according to the information provided, it was reported that the instrument was scored and needs to be replaced and he had believed that can see metal shards in post op imaging and wants the drills replaced.The complaint device was received and evaluated.Visual observation revealed a lot of marks and nicks of wear along the device.The metal tip and the shaft revealed that the device had been heavily used due to the striations on the metal surface.From the appearance of the device, it can be determined that the device is worn.Also, the laser markings on the shaft have faded and not legible.The photo provided by the customer showed the wear condition found in the physical analysis.This complaint can be confirmed.This type of marks can be related when the device is constantly and excessive used; also, begins to appear and lose the shape by the hitting other metal instruments or excess force being exerted during a long time ago.Given that no lot number was provided, a manufacturing record evaluation (mre) review cannot be performed.If the lot number becomes available, the mre review will be performed.At this point in time, no corrective action is required, and no further action is warranted.However, depuy synthes mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.Udi:(b)(4) incomplete the lot number is unknown.

Brand Name
LUPINE SPIRAL FLUTED DRILL BIT
Common Device Name
SURGICAL HAND DRILL
Manufacturer (Section D)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
MDR Report Key9688760
Report Number1221934-2020-00518
Device Sequence Number19688617
Product Code HTW
UDI-Device Identifier10886705001545
UDI-Public10886705001545
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/31/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number211042
Device Catalogue Number211042
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/31/2020
Supplement Date Received by Manufacturer02/17/2020
04/27/2020
07/08/2020
12/09/2020
12/14/2020
Initial Report FDA Received Date02/10/2020
Supplement Report FDA Received Date02/19/2020
04/28/2020
07/10/2020
12/10/2020
12/14/2020
Patient Sequence Number1